Anti-depressant withdrawal

Originally Published: June 12, 2009 - Last Updated / Reviewed On: May 17, 2013
Share this
Dear Alice,

I have been taking Lexapro for about a year now, but I really want to wean myself off. I have been feeling some withdrawal effects (nervousness, etc.), but I really want to try to fight through them. How long does a typical SSRI withdrawal last? Should I just put myself back on the medication again?

Dear Reader,

It sounds like you are feeling ready to stop taking your medication. When people on antidepressant medications feel it's time to stop, it's best to speak with a health care provider so that withdrawal symptoms can be minimized and managed. A health care provider can determine how to gradually reduce your dose to minimize side effects.

Lexapro is a drug in the family of selective serotonin reuptake inhibitors (SSRIs) that is often used to treat anxiety and depression. SSRIs work by altering serotonin levels in the brain. When someone starts taking SSRIs, they typically take a few weeks to begin feeling the effects. Often health care providers prescribe a gradual increase to the maximum dose to help the body adjust.

Likewise, when ending antidepressant use, health care professionals often use a gradual process (up to 8 weeks) because of the possibility of withdrawal symptoms (known as antidepressant discontinuation syndrome). Antidepressant discontinuation syndrome occurs in about 20 percent of patients who stop taking antidepressants. The symptoms often mimic the flu and include:

  • Dizziness
  • Headache
  • Nausea
  • Difficulty sleeping

Symptoms usually go away within a week. Presence of the symptoms does not mean that the person was "addicted" to SSRIs or antidepressants, only that there is an adjustment period for recovering from the change in serotonin levels (or other neurotransmitters, depending on the medication) in the brain. However, there are natural ways you can boost your serotonin including eating well, exercising, and reducing stress.

You may want to consider why you want to wean yourself off the medication. Is it no longer working? Are there negative side effects from taking the medication? Is it possible that the nervousness you describe could be related to the reason you began taking Lexapro in the first place? Before altering your dosage any further, consider talking with a health care professional who can help you figure out what is causing your nervousness and how best to treat it. Columbia Universty students can contact Counseling and Psychological Services (Morningside) or the Mental Health Service (CUMC) to speak with a psychiatrist.

Take care,

Alice